Alert archive / Texas / Tornado Warnings in 2023
Tornado Warning 57, NWS Amarillo, TX
NWS Amarillo, TX issued this tornado warning at Sep 10, 2023, 6:34 PM CDT for Armstrong County, Randall County, Texas. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 10, 2023, 6:34 PM CDT (23:34 UTC)
- Expired
- Sep 10, 2023, 6:54 PM CDT
- In force
- 20 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 2.75 in
Counties Armstrong County, TX, Randall County, TX
The radar
The Amarillo radar (KAMA), 47 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 10, 6:00 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 11.6 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 692 J/kg
- Mixed-layer CIN
- -291 J/kg
- Mixed-layer LCL
- 1773 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
885
WFUS54 KAMA 102334
TORAMA
TXC011-381-110015-
/O.NEW.KAMA.TO.W.0057.230910T2334Z-230911T0015Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Amarillo TX
634 PM CDT Sun Sep 10 2023
The National Weather Service in Amarillo has issued a
* Tornado Warning for...
Southwestern Armstrong County in the Panhandle of Texas...
Southeastern Randall County in the Panhandle of Texas...
* Until 715 PM CDT.
* At 634 PM CDT, a severe thunderstorm capable of producing a tornado
was located 5 miles west of Wayside, or 19 miles southeast of
Canyon, moving south at 10 mph.
HAZARD...Tornado and baseball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
southwestern Armstrong and southeastern Randall Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3485 10168 3486 10159 3475 10155 3475 10169
TIME...MOT...LOC 2334Z 347DEG 7KT 3482 10164
TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.75 IN
$$
Ferguson2 follow-up statements
902
WWUS54 KAMA 102345
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
645 PM CDT Sun Sep 10 2023
TXC011-381-110015-
/O.CON.KAMA.TO.W.0057.000000T0000Z-230911T0015Z/
Armstrong TX-Randall TX-
645 PM CDT Sun Sep 10 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR
SOUTHWESTERN ARMSTRONG AND SOUTHEASTERN RANDALL COUNTIES...
At 645 PM CDT, a severe thunderstorm capable of producing a tornado
was located 5 miles southwest of Wayside, or 16 miles northeast of
Tulia, moving south at 15 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
southwestern Armstrong and southeastern Randall Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3481 10168 3482 10160 3475 10158 3475 10169
TIME...MOT...LOC 2345Z 351DEG 14KT 3475 10164
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75IN
$$
Ferguson120
WWUS54 KAMA 102354
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
654 PM CDT Sun Sep 10 2023
TXC011-381-110003-
/O.CAN.KAMA.TO.W.0057.000000T0000Z-230911T0015Z/
Armstrong TX-Randall TX-
654 PM CDT Sun Sep 10 2023
...THE TORNADO WARNING FOR SOUTHWESTERN ARMSTRONG AND SOUTHEASTERN
RANDALL COUNTIES IS CANCELLED...
The tornado threat has exited Armstrong and Randall Counties and the
Tornado Warning has been cancelled. However, large hail and damaging
winds remain likely and a Severe Thunderstorm Warning remains in
effect for the area.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
the Panhandle of Texas.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Amarillo.
Remember, a Severe Thunderstorm Warning still remains in effect for
southwestern Armstrong and southeastern Randall Counties until 730
PM CDT.
LAT...LON 3481 10168 3482 10160 3475 10158 3475 10169
TIME...MOT...LOC 2352Z 347DEG 7KT 3473 10164
$$
FergusonWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at Sep 10, 3:15 PM CDT, 3 hours 19 minutes earlier.
Area forecast discussion, Sep 10, 3:15 PM CDT, 3 hours 19 minutes before
Area Forecast Discussion National Weather Service Amarillo TX 315 PM CDT Sun Sep 10 2023 ...New SHORT TERM, LONG TERM... .SHORT TERM ... (This evening through Monday night) Issued at 314 PM CDT Sun Sep 10 2023 18z water vapor satellite imagery and RAP mesoanalysis show a shortwave disturbance crossing the Rockies and advancing towards the Panhandles, which may act as a catalyst for strong to severe storms as early as this afternoon. Our 18z special sounding shows an environment with over 2500 J/kg SBCAPE, over 1500 J/kg MLCAPE, 35 kts of 0-6 km shear, and little to no capping in place. Dew pts across the area are in the upper 50s with observed PWAT values increasing to over 1 inch. With little to no capping in place, our primary question at this time is whether or not initial convection will develop ahead of the cold front. CAMs have been all over the place with significantly different solutions from run to run, making it difficult to decipher what we can anticipate as the evening unfolds. If a storm or two is able to fire off around 4-7 PM, it would likely be isolated and supercellular in nature with all hazards possible, although the tornado threat is relatively low. Monitoring radar and visible satellite trends, there are no obvious attempts at this just yet with high clouds possibly prohibiting better destabilization. Models have been generally trending away from this outcome, but is still technically plausible. More than likely we will have to wait for a line of storms to move in from eastern New Mexico after 7PM or even more likely, for the cold front itself to see widespread storms with damaging wind and flooding potential. Additional showers and storms develop behind the front overnight and could trail over previous areas of heavy rain, continuing a potential for flash flooding. A major cool down is on the way Monday with high temperatures almost 20+ degrees cooler than today behind the front. Precipitation chances will return tomorrow as another shortwave approaches, although low clouds and lack of atmospheric recovery may keep things on the tame side. Any storm that develops could be on the strong side, especially based on the latest 18z HRRR, but more than likely will remain as general convection. Even if PWATs decrease in the fronts wake, heavy rain and additional flooding will be something to keep an eye on. Harrel && .LONG TERM ... (Tuesday through next Saturday) Issued at 314 PM CDT Sun Sep 10 2023 High pressure remains suppressed through the rest of the week. With northwest flow in place, reduced temperatures and increased precipitation chances will prevail at the forefront of the extended. Later next weekend, model ensembles are showing hints of heights rising again. This may cause temperatures to raise back to average values for this time of year, while PoPs also decrease. Tuesday... An over worked environment behind the cold front will attempt to recover through the course of the day. However, some of the deterministic models still favor lingering precipitation for areas south of the I-40 corridor. High temperatures will remain in the 60's and lower 70's for the day. Wednesday... Another round of storms may impact many portions of the combined Panhandles, and some models like the GFS show a sufficient environment for strong thunderstorms. Flooding will continue to be a concern, especially for areas that have not recovered from previous rains. Right now, the northeast Panhandles are most likely to see flooding impacts. But of course, that is contingent on the thunderstorm activity we expect to see in those areas today and Monday. Thursday onward, thunderstorm chances become more scattered and isolated as opposed to being widespread. Towards the weekend, high temperatures will steadily rise into the lower 80's. Past the extended, it is difficult to say if another cold front will bring more moisture back to the area or if the upper level pattern will stagnate allowing stable air to settle in. We will see what guidance shows in the next few days, but for now the current pattern will favor precipitation across the CWA. Rangel && .AVIATION... (18Z TAFS) Issued at 1255 PM CDT Sun Sep 10 2023 An active stretch of weather gets going this period with impacts to aviation operations possible, if not likely. A line of storms looks to move in from the west this evening after 00z, potentially impacting KAMA and KGUY. There may also be an isolated storm or two ahead of the line as early as 21z this afternoon, but confidence in this occurring is low. A cold front moves through overnight bringing northeast winds, additional rain/storms, as well as MVFR to IFR ceilings with it near all sites through the end of the period. Harrel && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 62 72 56 69 / 60 70 40 30 Beaver OK 57 68 51 72 / 80 70 20 10 Boise City OK 56 64 50 68 / 60 70 30 20 Borger TX 63 72 56 74 / 60 70 40 30 Boys Ranch TX 61 71 55 70 / 60 60 40 30 Canyon TX 62 72 56 68 / 60 60 60 30 Clarendon TX 65 73 59 68 / 70 70 60 30 Dalhart TX 57 67 50 68 / 60 60 40 30 Guymon OK 57 67 50 72 / 70 60 20 20 Hereford TX 62 74 56 69 / 60 60 60 40 Lipscomb TX 60 70 52 72 / 80 80 30 20 Pampa TX 62 69 55 69 / 70 80 40 20 Shamrock TX 63 74 58 72 / 70 80 50 30 Wellington TX 65 76 59 73 / 70 80 60 30 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...None. OK...None. && SHORT TERM...38 LONG TERM....55 AVIATION...38
Hazardous weather outlook, Sep 10, 2:34 PM CDT, 4 hours before
Hazardous Weather Outlook National Weather Service Amarillo TX 234 PM CDT Sun Sep 10 2023 OKZ001>003-TXZ001>020-317-110745- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 234 PM CDT Sun Sep 10 2023 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Thunderstorms are likely across the Oklahoma Panhandle and much of the Texas Panhandle late today into the overnight period. Large hail, damaging winds, and flash flooding will be possible, mostly in the central to eastern combined Panhandles. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms will be possible from Monday through Saturday. There may be potential for severe storms on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon through the evening.
In the hours before
Local storm report, Sep 10, 3:28 PM CDT, 3 hours 6 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
328 PM CDT Sun Sep 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1016 PM Hail 10 SE Texline 36.28N 102.88W
09/09/2023 M1.75 inch Dallam TX Public
Photo submitted via social media. Time
estimated by radar.
&&
CRSpecial weather statement, Sep 10, 5:14 PM CDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Amarillo TX
514 PM CDT Sun Sep 10 2023
TXZ017-018-317-102245-
Palo Duro Canyon TX-Randall TX-Armstrong TX-
514 PM CDT Sun Sep 10 2023
...A strong thunderstorm will impact portions of northwestern
Armstrong and southeastern Randall Counties through 545 PM CDT...
At 514 PM CDT, Doppler radar was tracking a strong thunderstorm near
Palo Duro Canyon, or 10 miles east of Canyon, moving northeast at 20
mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Palo Duro Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 3482 10173 3496 10187 3518 10161 3497 10141
TIME...MOT...LOC 2214Z 231DEG 16KT 3494 10173
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
FergusonSpecial weather statement, Sep 10, 6:14 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Amarillo TX
614 PM CDT Sun Sep 10 2023
TXZ003-004-009-102345-
Ochiltree TX-Roberts TX-Hansford TX-
614 PM CDT Sun Sep 10 2023
...Strong thunderstorms will impact portions of east central
Hansford, northern Roberts and western Ochiltree Counties through 645
PM CDT...
At 614 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles southwest of Waka to 13 miles southeast
of Spearman to 18 miles northwest of Codman. Movement was northeast
at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Waka and Farnsworth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
the Panhandle of Texas.
&&
LAT...LON 3647 10091 3614 10080 3585 10057 3577 10092
3627 10121
TIME...MOT...LOC 2314Z 242DEG 11KT 3623 10111 3604 10105 3587 10092
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
FergusonThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 8:24 PM CDT | Special Weather Statement | AMA | Hartley | 36 min |
| Sep 9, 8:50 PM CDT | Severe Thunderstorm Warning | AMA | Dallam | 55 min |
| Sep 9, 8:52 PM CDT | Special Weather Statement | AMA | Moore | 23 min |
| Sep 9, 8:54 PM CDT | Special Weather Statement | AMA | Oldham | 36 min |
| Sep 9, 9:16 PM CDT | Special Weather Statement | AMA | Moore | 29 min |
| Sep 9, 9:37 PM CDT | Severe Thunderstorm Warning | AMA | Dallam | 53 min |
| Sep 9, 9:45 PM CDT | Special Weather Statement | AMA | Oldham | 30 min |
| Sep 9, 10:21 PM CDT | Severe Thunderstorm Warning | AMA | Dallam, Hartley | 54 min |
| Sep 9, 11:15 PM CDT | Special Weather Statement | AMA | Dallam | 45 min |
| Sep 10, 12:31 AM CDT | Special Weather Statement | AMA | Hartley, Moore | 44 min |
| Sep 10, 1:21 AM CDT | Special Weather Statement | AMA | Hartley, Moore | 39 min |
| Sep 10, 1:59 AM CDT | Special Weather Statement | AMA | Potter | 16 min |
| Sep 10, 2:14 AM CDT | Special Weather Statement | AMA | Potter | 46 min |
| Sep 10, 4:37 AM CDT | Special Weather Statement | AMA | Hemphill | 23 min |
| Sep 10, 5:14 PM CDT | Special Weather Statement | AMA | Randall | 31 min |
| Sep 10, 5:35 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Randall | 55 min |
| Sep 10, 6:02 PM CDT | Areal Flood Advisory | AMA | Armstrong, Randall | 2 hr |
| Sep 10, 6:14 PM CDT | Special Weather Statement | AMA | Roberts | 31 min |
| Sep 10, 6:23 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Randall | 44 min |
| Sep 10, 6:39 PM CDT | Severe Thunderstorm Warning | AMA | Roberts | 96 min |
Nearby
Tornado Warnings in Texas, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.